Case Reports

Cutaneous Gummatous Tuberculosis in a Kidney Transplant Patient

Author and Disclosure Information

Cutaneous gummatous tuberculosis (TB) is an uncommon subtype of cutaneous TB that can be seen in notably immunocompromised individuals. We report a case of cutaneous gummatous TB in an immunosuppressed kidney transplant patient. A 60-year-old Cambodian woman presented with fever attributed to recurrent pyelonephritis while on immunosuppressive medications 7 months after kidney transplant. She underwent a bilateral native nephrectomy and was found to have peritoneal nodules, which revealed caseating granulomas and acid-fast bacilli (AFB) consistent with kidney and peritoneal TB. Anti-TB therapy was initiated, resulting in symptom resolution. Subsequently, the Tuberculosis Control Program at the Department of Health (Philadelphia, Pennsylvania) discontinued her medications due to severe thrombocytopenia. During this time, she was closely monitored with blood draws. Approximately 10 weeks after treatment initiation, she noted recurrent fever and a painful, dull red, subcutaneous nodule on the right side of the flank. Biopsy showed an inflammatory infiltrate within the deep dermis indicative of suppurative granulomatous dermatitis. Ziehl-Neelsen stain demonstrated rare AFB within the cytoplasm of macrophages. The patient was restarted on anti-TB therapy resulting in the resolution of her fever and skin lesions. This case illustrates a noteworthy example of a rare form of cutaneous gummatous TB, which should be considered and included in the differential for cutaneous lesions in an immunosuppressed patient.

Practice Points

  • Transplant patients are at increased risk for infection given their immunosuppressed state.
  • Although rare, cutaneous tuberculosis should be considered in the differential for cutaneous lesions in an immunosuppressed patient.


 

References

Case Report

A 60-year-old Cambodian woman presented with recurrent fever (temperature, up to 38.8°C) 7 months after receiving a kidney transplant secondary to polycystic kidney disease. Fever was attributed to recurrent pyelonephritis of the native kidneys while on mycophenolate mofetil, tacrolimus, and prednisone. As a result, she underwent a bilateral native nephrectomy and was found to have peritoneal nodules. Pathology of both native kidneys and peritoneal tissue revealed caseating granulomas and acid-fast bacilli (AFB) diagnostic for kidney and peritoneal tuberculosis (TB). She had no history of TB, and a TB skin test (purified protein derivative [PPD]) upon entering the United States from Cambodia a decade earlier was negative. Additionally, her pretransplantation PPD was negative.

Treatment with isoniazid, ethambutol, pyrazinamide, and levofloxacin was initiated immediately upon diagnosis, and all of her immunosuppressive medications—mycophenolate mofetil, tacrolimus, and prednisone—were discontinued. Her symptoms subsided within 1 week, and she was discharged from the hospital. Over the next 2 months, her immunosuppressive medications were restarted, and her TB medications were periodically discontinued by the Tuberculosis Control Program at the Department of Health (Philadelphia, Pennsylvania) due to severe thrombocytopenia. During this time, she was closely monitored twice weekly in the clinic with blood draws performed weekly.

Approximately 10 weeks after initiation of treatment, she noted recurrent subjective fever (temperature, up to 38.8°C) and painful lesions on the right side of the flank, left breast, and left arm of 3 days’ duration. Physical examination revealed a warm, dull red, tender nodule on the right side of the flank (Figure 1) and subcutaneous nodules with no overlying skin changes on the left breast and left arm. A biopsy of the lesion on the right side of the flank was performed, which resulted in substantial purulent drainage. Histologic analysis showed an inflammatory infiltrate within the deep dermis composed of neutrophils, macrophages, and giant cells, indicative of suppurative granulomatous dermatitis (Figure 2). Ziehl-Neelsen stain demonstrated rare AFB within the cytoplasm of macrophages, suggestive of Mycobacterium tuberculosis infection (Figure 3). A repeat chest radiograph was normal.

Figure 1. Dull red and tender nodule on the right side of the flank.

Figure 2. A, Marked inflammatory infiltrate within the deep dermis (H&E, original magnification ×2). B, Infiltrate composed of neutrophils, macrophages, and giant cells, indicative of suppurative granulomatous dermatitis (H&E, original magnification ×10).

Figure 3. Rare acid-fast bacilli (circle and arrow) within the cytoplasm of macrophages (Ziehl-Neelsen, original magnification ×63).

Based on the patient’s history and clinical presentation, she was continued on isoniazid, ethambutol, and levofloxacin, with complete resolution of symptoms and cutaneous lesions. Over the subsequent 2 months, the therapy was modified to rifabutin, pyrazinamide, and levofloxacin, and subsequently pyrazinamide was stopped. A subsequent biopsy of the left breast and histologic analysis indicated that the specimen was benign; stains for AFB were negative. Currently, both the fever and skin lesions have completely resolved, and she remains on anti-TB therapy.

Next Article: